Brown, James Ward, Ph.D.
Professor of Mathematics,  College of Arts, Sciences & Letters


Ph.D. The University of Michigan 1964

A.M. The University of Michigan 1958

A.B. Harvard University 1955


1971-present: The University of Michigan-Dearborn, Professor

1971-1984: Mathematical Reviews, Editorial Consultant

1968-1971: The University of Michigan-Dearborn, Associate Professor

1966-1968: Oberlin College, Assistant Professor

1964-1966: The University of Michigan-Dearborn, Assistant Professor


Who's Who in America, Who's Who in the World

Distinguished Faculty Award, Michigan Association of Governing Boards of Colleges and Universities, 1983

Distinguished Teaching Award, The University of Michigan-Dearborn, 1976

National Science Foundation Research Grant, 1969


American Mathematical Society

Sigma Xi


"Complex Variables and Applications" (with Ruel V. Churchill), 8th ed, 2009, McGraw-Hill Higher Education, Boston. Part of Brown-Churchill Series.  (Also in International Student Edition, Japanese, Spanish, Arabic, Greek, and Korean Language Editions, Chinese Reprint Editions, as well as College Custom Series Editions.)

Solutions Manual, to accompany "Complex Variables and Applications," 8th ed, 2009, McGraw-Hill Higher Education, Boston.

"Fourier Series and Boundary Value Problems" (with Ruel V. Churchill), 7th ed,  2008, McGraw-Hill Higher Education, BostonPart of Brown-Churchill Series and the International Series in Pure and Applied Mathematics.  (Also in International Student Edition and Japanese Language Edition.)

Solutions Manual, to accompany "Fourier Series and Boundary Value Problems," 7th ed,  2008.

"Selections from Complex Variables, 5th ed,  and Differential Equations, 2d ed" (with Ruel V. Churchill and George F. Simmons), McGraw-Hill Custom Series,  McGraw-Hill, Inc.,  New York, 1994.

"Engineering Mathematics" (with George F. Simmons, Ruel V. Churchill, and W. Keith Nicholson), 2005, The McGraw-Hill Companies, Inc., Chinese language edition.


An extension of integration by parts, American Mathematical Monthly, vol. 67, 1960, p. 372.

The Beta-Gamma function identity, American Mathematical Monthly, vol. 68, 1961, p. 165.

On Burchnall's generating relation for Bessel polynomials, American Mathematical Monthly, vol. 74, 1967, pp. 1104-1107.

A note on generalized Appell polynomials (with J. L. Goldberg), American Mathematical Monthly, vol. 75, 1968, pp. 169-170.

On zero type sets of Laguerre polynomials, Duke Mathematical Journal, vol. 35, 1968, pp. 821-823.

New generating functions for classical polynomials, Proceedings of the American Mathematical Society, vol. 21, 1969, pp. 263-268.

On the Sheffer A-type of certain modified polynomial sets, Proceedings of the American Mathematical Society, vol. 23, 1969, pp. 718-722.

Sur une fonction generatrice de Calvez et Genin, C. R. Acad. Sc. Paris, vol. 271A, 1970, pp. 1236-1237.

A new identity for Laguerre and related polynomials, Glasnik Matematicki, vol. 5, 1970, pp. 247-250.

Index-dependent parameters of Laguerre and related polynomials (with J. L. Goldberg), Proceedings of the American Mathematical Society, vol. 25, 1970, pp. 852-855.

On a generating function for Laguerre polynomials, La Ricerca, no. 3, 1970, pp. 26-28.

On Angelesco-type polynomials, La Ricerca, vol. 24 (III) , 1973, pp. 3-7.

Generalized Appell connection sequences (with J. L. Goldberg), Journal of Mathematical Analysis and Applications, vol. 46, 1974, pp. 242-248.

Generalized Appell connection sequences II, Journal of Mathematical Analysis and Applications, vol. 50, 1975, pp. 458-464.

On orthogonal Sheffer sequences, Glasnik Matematicki, vol. 10, 1975, pp. 63-67.

Self-inverse Sheffer sequences (with M. Kuczma), SlAM Journal on Mathematical Analysis, vol. 70, 1976, pp. 723-728.

On multivariable Sheffer sequences, Journal of Mathematical Analysis and Applications, vol. 69, 1979, pp. 398-410.

Inverse relations for certain Sheffer sequences (with S.M. Roman),  SIAM Journal on Mathematical Analysis, vol. 12, 1981, pp. 186-195.

Steffensen sequences satisfying a certain composition law, Journal of Mathematical Analysis and Applications, vol. 81, 1981, pp. 48-62.

On the orthogonality of self-inverse Steffensen sequences (with M.A. Lachance), Glasnik Matematicki, vol. 19, 1984, pp. 65-72.

On the Laplacian (with F. Farris), Mathematics Magazine, vol. 59, 1986, pp. 227-229.

A property of  Steffensen sequences, Glasnik Matematicki, vol. 24, 1989, pp. 31-34.